Texas, 2022Drought in Texas, February 1 to 21, 2022
February 1 to 21, 2022 · NWS FWD · 5 events in 5 counties and zones
Some of our northwestern counties who were included in severe drought designation at the beginning of February experienced an improvement to moderate drought during the second half of the month, following a few rounds of beneficial rainfall.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some of our northwestern counties who were included in severe drought designation at the beginning of February experienced an improvement to moderate drought during the second half of the month, following a few rounds of beneficial rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CST Mon Jan 31 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Tuesday/
All precipitation has moved into South Texas late this evening
with the departure of the upper low. Shallow moisture and south
winds will remain over the region overnight resulting in numerous
low clouds and patchy fog. Temperatures overnight will stay mild
with low generally in the upper 40s and lower 50s.
The shallow moisture will remain in place through Tuesday night
ahead of a cold front expected on Wednesday. Daytime mixing of
drier air through the boundary layer may result in a few hours of
sun Tuesday afternoon which will allow temperatures to warm into
the middle 60s to lower 70s.
Mostly cloudy and humid conditions Tuesday night will keep
overnight lows generally in the 40s and lower 50s. However, the
initial push of cooler and drier air associated with the much
anticipated cold front is now progged to reach the northwest zones
before sunrise Wednesday so lows should fall into the upper 30s
in a few locations.
79
&&
.LONG TERM... /Issued 412 PM CST Mon Jan 31 2022/
/Tuesday Night Onward/
The big weather story in the extended forecast is the winter storm
slated to arrive Wednesday evening.
Key Points:
- The main update with this afternoon's forecast package was to
issue a Winter Storm Watch for most of North Texas and
northwestern parts of Central Texas beginning Wednesday evening
through late Thursday afternoon.
- Precipitation will initially begin as rain on Wednesday and
transition to a freezing rain and sleet mix overnight Wednesday.
Eventually a transition to snow will be possible on Thursday
across our far northwestern counties.
- Very cold temperatures and dangerous wind chills are expected
Wednesday night through Friday. Temperatures will stay below
freezing Wednesday night through Friday for most of the region.
Tuesday night will be warm and mild in comparison to the next few
days with low temperatures in the 50s expected across North and
Central Texas. Rich moisture will be in place, characterized by
dew points in the 50s and overcast skies. An upper level trough
will send a strong cold front across the region as early as
Wednesday morning, spilling cold air southward through the day.
The combination of high moisture content and the arrival of this
system will result in increasing precipitation chances beginning
Wednesday afternoon. Wintry impacts during the day on Wednesday
are not anticipated at this time.
We will start to see a transition from rain to freezing rain and
sleet initially across our far northwestern counties Wednesday
evening as temperatures fall below freezing. This transition will
continue advancing southeastward with the freezing line overnight
and early Thursday morning. Based on the latest guidance, this
line should be roughly along a Paris to Hillsboro to Lampasas line
by daybreak on Thursday. High temperatures on Thursday will range
from the mid 20s across our northwestern to mid 30s across our
far southeastern counties with breezy northwest winds around 15 to
20 mph. This is important because it will impact the
precipitation type for our region through the early afternoon
hours on Thursday. For areas northwest of the DFW Metroplex, the
main p-type is expected to be snow, while a mix of mainly freezing
rain and sleet, and some light snow is expected across the rest
of the region. Our far southeastern counties will likely only see
rain and freezing rain mix due to slightly warmer temperatures.
Precipitation should end from west to east Thursday afternoon as
the system exits to the east.
Now, let’s talk about accumulations. By now, everyone has seen
the endless maps with possibilities of ice and snow amounts. Some
of the more extreme amounts seen on social media have snow
accumulations upwards of 10 inches across North Texas. Although
this would be exciting and/or cause anxiety for some, it is
important to understand that these maps usually assume a 10 to 1
snow to liquid water ratio, which is not a representative ratio of
the mainly sleet event we are expecting across our region. (Sleet
ratios tend to be 2.5 to 1. And if you're wondering why this is an
issue, it's because snow and sleet are the same thing to computer
models.) The official forecast at this time calls for snow and
sleet accumulations ranging from a tenth of an inch to near two
inches across our far northwestern counties. Usually a quarter to
half inch of sleet causes significant travel impacts. Icing from
freezing rain will range from a few hundredths to a quarter inch,
but may exceed a half inch northeast of the DFW Metroplex. These
hazardous travel conditions will persist through the end of the
week given temperatures will stay below freezing through Friday,
possibly Saturday.
High pressure will be in place across the Plains as the system
exits the region on Friday, allowing for cloud cover to gradually
clear from west to east through the day. It will still be cold on
Friday with highs ranging from the low 30s across parts of the Big
Country to mid 30s elsewhere. As we head into the weekend, highs
in the 40s and lows in the teens and 20s are expected across North
and Central Texas. Temperatures will gradually warm closer to
seasonal normals early next week.
Garcia
&&
.AVIATION... /NEW/
/06Z TAFs/
A constant influx of Gulf moisture will continue through Tuesday
night keeping MVFR to IFR ceilings at all TAF sites. Ceilings
should lift and possibly scatter mid to late afternoon Tuesday
with daytime mixing but these VFR conditions will be brief with
MVFR ceilings returning a few hours after sunset.
Patchy advection fog will be possible at all TAF sites
overnight/Tuesday morning as low level moisture moves over the
relatively cool ground. The fog should not become dense since the
decoupled boundary layer will stay a bit turbulent due to
southerly winds between 6 and 12 knots. We could still see
temporary visibility reductions between 2 and 4 miles, especially
in Waco towards sunrise.
A south to southeast wind will prevail Tuesday and Tuesday night
between 6 and 12 knots along with a few gusts near 20 knots.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 52 67 50 57 23 / 5 0 5 70 90
Waco 52 68 52 61 25 / 20 5 0 60 90
Paris 49 64 52 59 26 / 5 20 20 50 90
Denton 49 67 45 53 19 / 5 0 5 70 90
McKinney 51 67 49 57 22 / 5 5 5 60 90
Dallas 52 67 51 57 23 / 5 0 5 60 90
Terrell 50 67 51 60 24 / 10 5 5 50 100
Corsicana 52 67 53 65 27 / 20 5 5 50 90
Temple 50 68 51 63 26 / 40 5 0 60 90
Mineral Wells 49 71 44 49 17 / 0 0 5 80 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday evening through Thursday
afternoon for TXZ091>095-100>107-115>121-129>134-141>145-156-157.
&&
Hazardous weather outlook, Jan 31, 11:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1157 PM CST Mon Jan 31 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1157 PM CST Mon Jan 31 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mix of winter precipitation including freezing rain, sleet and
snow is possible Wednesday night across parts of North Texas. The
winter weather will spread southward Thursday affecting all of the
region. Travel impacts are anticipated.
Arctic air and strong winds are also expected with wind chills in
the single digits Thursday and even some wind chills below 0 Thursday
night and Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Jack
- When
- February 1, 12:00 AM CST to February 21, 11:59 PM CST
- Where
- Jack forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Severe drought across most of Jack County improved to moderate drought by the end of week 3 following multiple rounds of beneficial rainfall.
Drought, Wise
- When
- February 1, 12:00 AM CST to February 21, 11:59 PM CST
- Where
- Wise forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe drought across most of Wise County improved to moderate drought by the end of week 3 following multiple rounds of beneficial rainfall.
Drought, Palo Pinto
- When
- February 1, 12:00 AM CST to February 21, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Severe drought across most of Palo Pinto County improved to moderate drought by the end of week 3 following multiple rounds of beneficial rainfall.
Drought, Parker
- When
- February 1, 12:00 AM CST to February 21, 11:59 PM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe drought across most of Parker County improved to moderate drought by the end of week 3 following multiple rounds of beneficial rainfall.
Drought, Eastland
- When
- February 1, 12:00 AM CST to February 21, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Severe drought across most of Eastland County improved to moderate drought by the end of week 3 following multiple rounds of beneficial rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010902, 1010903, 1010904, 1010905, 1010906.